Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The equivalence of zero span and zero semispan


Author: James Francis Davis
Journal: Proc. Amer. Math. Soc. 90 (1984), 133-138
MSC: Primary 54F20; Secondary 54C10, 54F50, 54H25
DOI: https://doi.org/10.1090/S0002-9939-1984-0722431-3
MathSciNet review: 722431
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce the idea of the symmetric span of a continuum, and show that continua with zero symmetric span are in class $ W$. Continua with zero span have zero symmetric span, but the converse does not hold. We also show that if every subcontinuum of the continuum $ M$ is in class $ W$ then the span of $ M$ and the semispan of $ M$ agree. These results are then applied to show that the properties of having zero span and of having zero semispan are equivalent.


References [Enhancements On Off] (What's this?)

  • [1] E. Duda and J. Kell III, Two sum theorems for semispan, Houston J. Math. 8 (1982), 317-321. MR 684158 (84c:54057)
  • [2] J. B. Fugate, Decomposable chainable continua, Trans. Amer. Math. Soc. 123 (1966), 460-468. MR 0196720 (33:4906)
  • [3] W. T. Ingram, An atriodic tree-like continuum with positive span, Fund. Math. 77 (1972), 99-107. MR 0365516 (51:1768)
  • [4] -, Decomposable circle-like continua, Fund. Math. 63 (1968), 193-198. MR 0240786 (39:2131)
  • [5] -, Atriodic tree-like continua and the span of mappings, Topology Proc. 1 (1976), 329-333.
  • [6] J. L. Kelley, General topology, Van Nostrand, Princeton, N. J., 1960. MR 0070144 (16:1136c)
  • [7] A. Lelek, Disjoint mappings and the span of spaces, Fund. Math. 55 (1964), 199-214. MR 0179766 (31:4009)
  • [8] -, Some problems concerning curves, Colloq. Math. 23 (1971), 93-98. MR 0307204 (46:6324)
  • [9] -, On the surjective span and semispan of connected metric spaces, Colloq. Math. 37 (1977), 35-45. MR 0482680 (58:2737)
  • [10] R. L. Moore, Foundations of point set theory, Amer. Math. Soc. Colloq. Publ., vol. 13, Amer. Math. Soc., Providence, R. I., 1962. MR 0150722 (27:709)
  • [11] R. H. Sorgenfrey, Concerning triodic continua, Amer. J. Math. 66 (1944), 439-460. MR 0010968 (6:96d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F20, 54C10, 54F50, 54H25

Retrieve articles in all journals with MSC: 54F20, 54C10, 54F50, 54H25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0722431-3
Keywords: Span, semispan, weakly confluent mappings, fixed point property
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society